Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 16 of 16 Posts
G

·
Discussion Starter · #1 ·
HELP! My MD gave me Luvox to help with depression and hopefully aid my IBS. YIKES! I took one last night as prescribed and had a terrible reaction this a.m. when I awakened - nausea, dizziness, sweating just generally disoriented. It only lasted about 10 minutes total - total Hell. My husband almost called 911. But I've felt horrible all day trying to shake off the effects of the med. I finally talked with MD this afternoon who told me not to take anymore. He'd like to try me on something else, but not until maybe next week. Any suggestions? I've heard some people say Paxil's great. I'm hesitant to try any other antidepressant, but think I do need one. karen r
 
G

·
Discussion Starter · #2 ·
Yikes Karen!What a reaction.I have been on luvox 10 days.I havent had any thing like that.I am on depakote too.It seems to be helping.I feel alot better in my mind.I am calmer.Today I even had a bm without pain.That sort of frightened me but I got over it.I havent been on this stuff long enough to notice any difference.Tomorrow is going to be stressful at the unemployment office.Last week I didn't even getin the door before the big D hit.I wil keep you posted if I notice any other sside effects.I must say I feel better than I have felt in ages.I feel my old confidence coming back.LovePattee
 
G

·
Discussion Starter · #3 ·
Hello, I tried a very mild dose of Paxil (10mg)(on the advice of a GP) and the side-effects (which I won't go into here) DID hospitalize me. After a 3 week period, I was then put on the standard dose of Luvox, and experienced the same side-effects as Paxil during the 3 days I took that, so I quit. Soon after,I lucked into finding a psychiatrist who was able to prescribe an anti-depressant after he had done an hour-long assessment, (which he judged that I DID require) which I could tolerate. The down side was that it took a little longer to become effective. My personal opinion is that anti-depressants should never be prescribed lightly, and only by a specialist in the field, and the side-effects and patient progress should be monitored weekly by the specialist at least for the first 3 to 4 weeks. But I guess we don't live in a perfect world. That's my two cents worth.
 
G

·
Discussion Starter · #4 ·
Barney: What what the anti-depressant the doc finally prescribed for you and what dosage are you taking? I too suffer severe side effects from SSRI's and haven't found one yet that I haven't had to stop taking. Just interested. Thank You.
 

·
Registered
Joined
·
37 Posts
Luvox is a serotonin uptake inhibitor, similar to several antidepressants currently on the market (Prozac, Zoloft, Paxil, Effexor). Luvox is prescribed for obsessive-compulsive disorder (OCD) in the United States and both depression and OCD in Europe. Luvox works by preventing the breakdown of seratonin by the brain. Serotonin is a compound that causes a sense of well being in the brain. Deficiency causes depression, anxiety, and compulsiveness. Restoring available serotonin improves all these behaviors. This author�s opinion is that person can focus better on the task at hand (dieting) when distractions (i.e., depression and anxiety) and compulsions are less. The drug may or may not have direct effects on hunger, satiety, appetite, and compulsion.Hope this information hepls.
 
G

·
Discussion Starter · #6 ·
Well said Missy. Thats why I am taking Luvox and I am amazed how much better I am feeling.When my head is calm so is my colon.I was very skeptical about all the meds prescribe.But this is so much better than the way I was.I at one time was convinced it had to physical problems.They couldnt find anything "wrong" with my body.STRESS plays a big time factor.Well not so much the stress itself but how we respond to it.Love Pattee
 
G

·
Discussion Starter · #7 ·
smthomas, It is a newer-style MAOI called Manerix which is available in Canada, but I am not sure about the U.S. I am off it now, but I took 450mg daily (max is 600). It doesn't have the strict food-restrictions which other MAOIs have. I found the side-effects tolerable. I too, couldn't tolerate SRRIs it seemed, and had the most HORRENDOUS time with them. As I said, the down-side to this med is that it usually requires 6 weeks for the full effect to kick, but when it did for me, it really worked well. The prescribing psych called it "The anti-depressant I would prescribe if my dear old Grandmother needed one".
 
G

·
Discussion Starter · #8 ·
Thank you guys - keep the info coming. I'm going to check and see what info I can find on the Manerix that Barney tried (in Canada.) I'm still upset about the reaction I had yesterday to the Luvox, maybe some's still in my system. I have taken Librax today which helps me alot, but sure doesn't help with the depression. Thanks a bunch IBS friends! karen r
 
G

·
Discussion Starter · #11 ·
Karen: What you experienced sounds like "seratonin syndrome" which is when your body is suddenly given to much seratonin to deal with. Usually, this happens when you have a combination of medications like an SSRI with a tricylic. Is the Luvox the only med you were on? That sounds scary. Sometimes, if you are a person, like I am, that really reacts to the side effects of meds in the beginning it helps to take a very low dose Beta blocker like Inderal or Lopressor for 6-8 weeks until those side effects go away. This really helped me. Hope you feel better.
 
G

·
Discussion Starter · #12 ·
smthomas: thanks for the info - I have been taking Librax, but hadn't taken one since around 5pm the night I took the Luvox. That's the only med I take other than Calcium and vitamin E. The Luvox was 100mg and from what I've read it sounds like I should have started on a 50 mg dose. I'm going to talk with my MD on Monday about that. Thanks for your advice! KarenR
 
G

·
Discussion Starter · #13 ·
I was diagnosed with Anxiety Disorder. I have tried many different medications for the stress and the depression. I am currently on Serzone which doesn't seem to give me too many side effects...also on Clonazepam with seems to help the most. The serzone is given lightly then increased. the first week you would only take 50mg in the morning then 50mg at night. The second week would be 100mg in the morning and 100mg at night. Due to tiredness I take 200mg everynight. The first week caused sleeplessness but after that have no trouble sleeping. it seems to help the depression but not the IBS.
 
G

·
Discussion Starter · #15 ·
Karen I I have been on the luvx and Depakote for almost a month now .I have noticed an increase in my appetite but that could also be from being out side more with gardening and exercise.What has been going on with you since you last posted this message?Love Pattee
 
G

·
Discussion Starter · #16 ·
Karen,I'm on a relatively new SSRI, called celexa, which was approved by the FDA in Jul 98 and has been used in Europe for eight years. It reportedly has the least side effects out of all SSRIs.It's helping to control my IBS and depression. The only side effect I had was an initial upset stomach. I solved that by taking it after meals. There are sites that tell you about celexa...most users are happy with it. Good luck!Karl
 
1 - 16 of 16 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top